Alert archive / North Carolina / Tornado Warnings in 2004
Tornado Warning 16, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jun 25, 2004, 4:23 PM EDT for Camden County, Currituck County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2004, 4:23 PM EDT (20:23 UTC)
- Expired
- Jun 25, 2004, 4:45 PM EDT
- In force
- 22 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Camden County, NC, Currituck County, NC
The radar
The Norfolk radar (KAKQ), 122 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
761 WFUS51 KAKQ 252023 TORAKQ NCC029-053-252045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 422 PM EDT FRI JUN 25 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA CURRITUCK COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 445 PM EDT * AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A TORNADO NEAR OLD TRAP...OR ABOUT 6 MILES EAST OF WEEKSVILLE... MOVING EAST AT 15 MPH. THE PUBLIC REPORTED A TORNADO NEAR ELIZABETH CITY AT 415 PM. * THE TORNADO IS EXPECTED TO BE NEAR... TEXAS BY 430 PM EDT... GRANDY...BERTHA...JARVISBURG AND POPLAR BRANCH BY 445 PM EDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3634 7614 3616 7616 3611 7577 3633 7574 $$ NS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jun 25, 9:40 AM EDT, 6 hours 43 minutes earlier.
Area forecast discussion, Jun 25, 9:40 AM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 940 AM EDT FRI JUN 25 2004 .SHORT TERM (TODAY)... HAVE MADE COSMETIC CHANGES TO REMOVE EARLY MORNING FOG WORDING...AND SLIGHT ADJUSTMENTS TO POPS AND SKY CONDITION BASED ON RADAR AND SATELLITE TRENDS. MARINE...LIGHT WINDS...FEW CHANGES. && .PREV DISCUSSION... COLD FRONT STRETCHING FROM UPSTATE NEW YORK TO THE OHIO RIVER VALLEY AT 7Z...WILL SLOWLY SLIDE SE OVER THE NEXT 24 HOURS AS A WAVE OF LOW PRESSURE LIFTS NE OUT OF THE LOWER MS RIVER VALLEY ALONG THE STATIONARY FRONT STRECHING FROM NRN NC INTO NRN MS. THE LOW SHLD BE OFF THE NRN MID ATLC COAST BY SAT MORNING...ENABLIING THE COLD FRONT TO FINISH ITS PUSH THROUGH THE REGION BY SAT AFTERNOON...THEN STALLS OUT OVER THE SE US SAT NIGHT THRU MON AS HIGH PRES BUILDS DOWN FROM THE UPPER PLAINS. THE FRONT SLOWLY LIFTS N AS A WARM FRONT LATE MON INTO TUE AS THE HIGH SLIDES OFFSHORE. A COLD FRONT MOVES THROUGH THE MID ATLC STATES WED. 1-3 MILE VISIBILITIES SUFFICIENTLY WIDESPREAD THAT AM STARTING OFF ALL ZONES WITH PATCHY FOG THIS AM. SEVERAL INDICATIONS THAT MOST OF THE AREA WILL DEAL WITH A ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. WHILE THE MODELS DIFFER IN THERE HANDLING OF THE MOTION OF THE MAIN COLD FRONT...AND LOCATION OF THE CORE OF THE CONVECTION (ETA SLOWER AND FURTHER N)...THERE ARE ENOUGH SIMILARITIES TO HAVE A HIGH DEGREE OF CONFIDENCE THAT RAIN WILL FALL ACROSS THE CWA THIS AFTERNOON AND TONIGHT. BOTH MODELS AGREE THAT THERE WILL BE GOOD THERMODYNAMICS WITH 1500-2500 J OF CAPE...LW-LVL THETA-E RIDGE MOVING ACRS REGION... LIS -2 TO -5...W/ A REGION OF STRONG 700MB OMEGA MOVING ACROSS THE CWA...A 40-50 KT 5H AND 85H JET...WITH SOME DIRECTIONAL SHEAR. BOTH MODELS ALSO AGREE THERE WILL BE GOOD DYNAMICAL SUPPORT WITH BOTH FRONTOGENTIC AND Q-VECTOR CONVERGENCE IN THE 85H-7H AND 7H-5H LAYERS...THIS IN RESPONSE TO APPROACH OF 850 COLD FROTN (STRONGER AND FASTER IN GFS) AND PASSING OF 7H AND 5H VORTS (THOUGH CONVECTIVELY OVER-ENHANCED IN GFS). BEST CHC FOR PRECIP IS THIS AFTN/ERLY EVE ACRS SW 1/2 OF CWA...AND THIS EVENING INTO BEGINNING OF OVERNIGHT PD ACRS NE 1/2 OF CWA. AS A RESULT OF THIS CONFLUENCE OF WEAK-MODERATE THERMODYNAMIC AND DYNAMIC FORCING THE CWA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAIN THREAT IS FOR WINDS AS PWATS OF 1.5 TO 2 INCHES SHLD PROVIDE SUFFICIENT WAQTER LOADING TO ALLOW FOR MIX DOWN OF SVR WINDS IN SOME LOCATIONS. LW-MID LEVEL TEMPS STILL ON THE WARM SIDE FOR HAIL. AS FAR AS PRECIP END TIME... ETA SEEMS TOO HAVE OVERDONE CNVCTV COMPLEX OVR SRN AL...AND ITS ASSOC PRODUCTION OF DOWN STREAM RIDGING...WHICH WOULD TEND TO SLOW PROGRESSION OF SHRT WV FRM TX...AS A RESULT LEAN TWD GFS (THOUGH NOT QUITE AS MUCH QPF...DUE TO INFLUENCE OF CONVECTIVE FEEDBACK IN VORT STRENGTH). TEMP TODAY BASICALLY BLEND OF THE 3 MOS...AND TEMPS TONIGHT AND SAT BLEND OF AVN/FWC MOS W/ MET MOS THROWN OUT DUE TO ITS PARENTS MODELS APPARENT TO SLOW FRONTAL PASSAGE. SAT NIGHT INTO MON PRETTY STRAIGHT FORWARD WITH HIGH PRESSURE KEEPING THINGS DRY THROUGH AT LEAST SUN NIGHT. (DONT QUITE SEE WHERE ETA GETS WAVE FROM FOR LATE SAT NIGHT INTO SUN...SO DISREGARDED). BY MON FRONT HAS LIFTED FAR ENGH BACK N THAT SRN ZONES CLOSE ENGH THAT ANY WAVE MVNG ALONG IT WOULD BE ENGH TO TRIGER SHRA/T-STORM SO INTOD 30 POP ACRS NC ZONES THOSE DAYS W/ SLGT CHC POPS FURTHER N. LW LVL THKNS AGRUE FOR TEMPS SUN AND MON A TAD BLW GDNC (WHICH IS BASICALLY WHAT WAS IN THE GRIDS)...SO MADE LITTLE CHANGES. DRY FCST FOR NOW W/ TEMPS AOB NRML AS IT APPRS NRN STREAM WINNING FOR NOW. SOME QUESTION OVER DEGREE OF POTENCY OF FRONT FOR MIDDLE OF NXT WEEK...IF IT IS AS STRONG AS LATEST GFS SUGGESTS...MIGHT NEED TO ADD IN POPS FOR TSTMS AHEAD OF IT. BUT FOR NOW MON NGT-THU FCST LOOKED GOOD...SO NO CHANGES. LOCAL MVFR/IFR THIS AM IN PATCHY FOG...THEN VFR...UNTIL LOCALIZED MVF/IFR THIS AFTN/TONIGHT (FROM SW TO NE) W/ TSTRMS. ALL IS RELATIVELY QUIET ON THE MARINE FRONT W/ CONDITIONS REMAINING BLW SCA LVLS THRU THE FCST PD (TUE). WHILE GENERALLY AM EXPECTING .5-1 OF RAINFALL...COULD BE LOCALIZED HIGHER AMOUNTS (GIVEN HIGH PWATS) PRODUCING PONDING OF WATER AND/OR LOCALIZED FLOODING IN POOR DRAINAGE AREAS. ALREADY THE 4TH WETTEST JUNE ON RECORD AT RIC (8.19 INCHES)...ONLY NEED .53 TO TIE FOR 3RD AND .63 TO TIE 1972 (AGNUS) AS THE 2ND WETTEST JUNE ON RECORD. && REILLY/FOSTER/MALOIT
Hazardous weather outlook, Jun 25, 5:30 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI JUN 25 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-260900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA- FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA- HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA- LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA- SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- WESTMORELAND VA-WICOMICO MD-YORK VA- 530 AM EDT FRI JUN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ALSO...THERE IS A RISK OF LOCALIZED FLOODING IN ANY DOWNPOURS DURING THUNDERSTORMS THIS AFTERNOON AND TONIGHT. REFER TO THE SPECIAL WEATHER STATEMENT...WBCSPSAKQ/WWUS81 KAKQ/...ISSUED AT 438 AM EDT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. FORECASTER ID 33 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Local storm report, Jun 25, 2:33 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
233 PM EDT FRI JUN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 2 W COURTLAND 36.71N 77.10W
06/25/2004 SOUTHAMPTON VA TRAINED SPOTTER
TREES DOWN
&&
FOSTERSpecial weather statement, Jun 25, 2:44 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 244 PM EDT FRI JUN 25 2004 VAZ098-251915- VIRGINIA BEACH VA- 244 PM EDT FRI JUN 25 2004 ...STRONG THUNDERSTORM OVER SOUTHERN VIRGINIA BEACH... AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEASTERN CITY OF VIRGINIA BEACH...OR ABOUT 9 MILES NORTH OF CURRITUCK...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL SOUTHEASTERN CITY OF VIRGINIA BEACH AT 300 PM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY RAINFALL WITH THIS STORM MAY CAUSE LOCALIZED FLOODING ON STREETS AND IN LOW LYING AREAS. FOSTER
Local storm report, Jun 25, 3:21 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
321 PM EDT FRI JUN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG DOWNTOWN SUFFOLK 36.72N 76.59W
06/25/2004 CITY OF SUFFOLK VA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN THE WHALEYVILLE SECTION.
&&
CYLocal storm report, Jun 25, 3:39 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 PM EDT FRI JUN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0203 PM TSTM WND DMG 3 N GATES 36.55N 76.77W
06/25/2004 GATES NC LAW ENFORCEMENT
TREES DOWN ALONG HWY 13 NEAR VA BORDER.
0213 PM TSTM WND GST DRUM HILL 36.54N 76.73W
06/25/2004 0 MPH GATES NC LAW ENFORCEMENT
TREES DOWN
&&
CYLocal storm report, Jun 25, 3:58 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
358 PM EDT FRI JUN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 PM TORNADO S DOLPHIN 36.84N 77.79W
06/25/2004 F1 BRUNSWICK VA NWS EMPLOYEE
INTERMITTENT 3 MILE PATH 50 YARDS WIDE. PATH STARTED 1
MILE SSW OF DOLPHIN MOVED EAST. CROP DAMAGE AND TREES
DOWN TIN ROOFS OFF SHEDS.
&&
CYLocal storm report, Jun 25, 4:21 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
421 PM EDT FRI JUN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO ELIZABETH CITY 36.30N 76.22W
06/25/2004 PASQUOTANK NC LAW ENFORCEMENT
NUMEROUS REPORTS OF TORNADO TOUCH DOWN IN THE VICINITY OF
SALEM CHURCH RD.
&&
CYThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 2:52 PM EDT | Severe Thunderstorm Warning | AKQ | Gates | 38 min |
| Jun 25, 3:30 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck | 30 min |
| Jun 25, 4:07 PM EDT | Tornado Warning | AKQ | Currituck | 23 min |
| Jun 25, 4:33 PM EDT | Tornado Warning | AKQ | Pasquotank | 27 min |
Nearby
Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.